The over-prescribing of “Low T” drugs for men is taking a massive hit. The FDA is warning doctors against this practice, stating that the heavily marketing testosterone-boosting treatments have not been evaluated as safe or effective for age-related issues. Drugmakers, such as AbbVie and Actavis, are not taking this news lightly
Just two days ago, the FDA rang the warning bell and is now requiring all testosterone manufacturers, like AndroGel and AndroDerm, to prominently display on their labels only the approved uses of the FDA-approved medication. The approved use is for true low testosterone medical conditions like hypogonadism, not just the regular issues with aging such as low libido and fatigue.
The FDA has finally also decided to make the manufacturers add an important warning about heart attack and stroke risks in patients using this type of therapy. The FDA has now concluded that using low testosterone medications elevates a risk for cardiovascular health issues, based on numerous study findings and expert input. Some studies found an increased risk of heart attack, stroke and even death linked to testosterone therapy treatment. This isn’t a surprise after the report of over 620 lawsuits filed by men who have suffered heart attack and strokes while using “Low T” drugs.
The FDA recognizes that these drugs have been mass-marketed to men as an anti-aging drug to be placed in the category of a “lifestyle” drug. Many men on these drugs have never been tested or diagnosed with any medical condition related to low testosterone.
It doesn’t stop there. The FDA is further requiring manufacturers to add a warning message on the labels concerning the risks of blood clots in the veins, also known as venous thromboembolism (VTE) which includes both deep vein thrombosis (DVT) and pulmonary embolism (PE).
The FDA advises that health care professionals only prescribe testosterone to men with actual medical conditions associated with low testosterone that has been confirmed by lab testing. Any adverse reactions or side effects need to be reported to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.